Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 216, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 17, 2016, 3:23 AM CDT for Holt County, Rock County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2016, 3:23 AM CDT (08:23 UTC)
- Expired
- Jul 17, 2016, 4:04 AM CDT
- In force
- 41 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Holt County, NE, Rock County, NE
The radar
The North Platte radar (KLNX), 127 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1798 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1633 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 384 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 23.3
The text
As transmitted.
143
WUUS53 KLBF 170823
SVRLBF
NEC089-149-170915-
/O.NEW.KLBF.SV.W.0216.160717T0823Z-160717T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
323 AM CDT SUN JUL 17 2016
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...
NORTHERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 415 AM CDT
* AT 322 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
WEST OF BASSETT... MOVING EAST AT 40 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
BASSETT...ATKINSON...STUART AND NEWPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4283 9895 4237 9890 4251 9968 4272 9968
4273 9963 4272 9961 4272 9953 4273 9951
4273 9947 4275 9946
TIME...MOT...LOC 0822Z 272DEG 35KT 4262 9964
HAIL...1.25IN
WIND...<50MPH
$$
BUTTLER2 follow-up statements
654 WWUS53 KLBF 170845 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 345 AM CDT SUN JUL 17 2016 NEC089-149-170915- /O.CON.KLBF.SV.W.0216.000000T0000Z-160717T0915Z/ HOLT NE-ROCK NE- 345 AM CDT SUN JUL 17 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR NORTHWESTERN HOLT AND NORTHEASTERN ROCK COUNTIES... AT 344 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NEWPORT...OR 9 MILES EAST OF BASSETT...MOVING EAST AT 40 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... ATKINSON...STUART AND NEWPORT. THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 265 AND 293. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4283 9895 4237 9890 4247 9943 4273 9943 TIME...MOT...LOC 0844Z 274DEG 35KT 4260 9934 HAIL...1.00IN WIND...<50MPH $$ BUTTLER
806
WWUS53 KLBF 170904
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
404 AM CDT SUN JUL 17 2016
NEC089-149-170913-
/O.CAN.KLBF.SV.W.0216.000000T0000Z-160717T0915Z/
HOLT NE-ROCK NE-
404 AM CDT SUN JUL 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOLT AND
NORTHEASTERN ROCK COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
NORTH PLATTE.
LAT...LON 4283 9895 4237 9890 4247 9943 4273 9943
TIME...MOT...LOC 0903Z 272DEG 35KT 4259 9908
$$
BUTTLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 11:49 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 16, 11:49 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1149 PM CDT SAT JUL 16 2016 .SHORT TERM...(This evening through Sunday) Issued at 327 PM CDT Sat Jul 16 2016 Quite a bit in the way of mid and high level cloudiness across western and north central Nebraska this afternoon. This has led to less insolation and therefore a lot of CIN remains with less surface based instability. Some high based cumulus has developed on the higher terrain across eastern Wyoming and northern Colorado, but has been diminishing as it moves east into the Nebraska panhandle. HRRR model runs have been backing off a bit on the convection pushing into the panhandle and then east across the area tonight, and this makes sense due to remaining CIN and less instability. Nevertheless feel at least a couple of small clusters of storms will likely survive and push east through the area tonight. The other area of focus for thunderstorm development will be across southwest Nebraska this evening. A southerly low level jet strengthens quickly across western Kansas this evening, with the nose pointed at southwest Nebraska, where a weak H850mb warm front will be located. NAM insists that storms will form near this boundary this evening, and this certainly seems possible due to the forcing associated with the strong low level jet. Bulk shear is adequately strong to support a strong or severe storm tonight across all of the area. A weak cold front will move southeast through the area Sunday. It will be quite humid behind the front, with dew points pooling in the mid to upper 60s. Some chance of some late afternoon thunderstorm development across the panhandle, with storms possibly moving east into a favorable upslope environment to the north of the front Sunday evening. .LONG TERM...(Sunday night through Saturday) Issued at 327 PM CDT Sat Jul 16 2016 Sunday Night and Monday: the building 595 dam high near western TN- northern MS-AR at the start of the period will move to just due north of the ArkLaTex area by Monday while approaching 599 dam. Meanwhile, a shortwave trough will be coming over the top of the ridge in western NE/northeast CO late Sun. It is anticipated that thunderstorms will be ongoing in western NE at the start of the period. As such, will continue to see chances for thunderstorms overnight across the western two-thirds of the forecast area as large scale ascent associated with the shortwave trough will act to help support convection. The cold front that comes through Sunday will become stationary over southern CO-NE KS by early Mon morning. The front then pushes back north as a warm front to northeast CO- extreme south central NE-north central KS during the day on Monday. Meanwhile, another shortwave trough rounding the ridge will help provide large-scale ascent to NE CO-SE WY-western NE. This combined with low-level convergence as a lee side trough deepens has warranted increased chances for showers and thunderstorms across the CWA on Monday, specifically late afternoon and evening. There weren't many changes to the inherited forecast during this time period as the latest thinking and guidance continues to support spirit of the going forecast. Best instability and moisture still lies roughly south of highway 2. Monday Night through Thursday: The aforementioned front lifts through and on Tuesday, as previously advertised, warming begins. Wherein, 850 hPa temps on Tuesday rise to about 30 C to 25 C W-E across the area. While a weak shortwave trough is rounding the ridge that may provide some large-scale ascent, temperatures aloft are expected to limit the potential for any convection with 700 hPa temperatures around 15 C. Main concerns Wed and Thu will be temperatures/humidity and fire weather. For the latter, see the fire weather discussion section below. The ECMWF and GFS deterministic guidance are in good agreement with a ~598 dam high building over OK Wednesday then moving more west near the TX panhandle Thursday. The warmest day across the CWA appears to be Thursday rather than Wednesday. In regard to heat index concerns, the main limiting factor will be moisture. Of note, CIPS analog impact-based guidance products identify the highest probability for exceeding a heat index of 100 F in the extreme southern portion of our CWA on Wed. CIPS guidance for Thursday was not available at this time. For Wed, the guidance matched our current thinking compared with what we have forecast this package. However, some attention will need to be given towards the easternmost counties as well. Wherein, dew points will be in the lower to mid 60s. Otherwise, Thursday looks to be the best of the two days in terms of heat index values. Mid to upper 90s are forecast both Wed and Thu across much of the forecast area, with highs approaching 100 to lower 100s along and south of a line from Grant to Moorefield. However, there is still some uncertainty this far out and the forecast will be further refined as we get closer. Overall, the weather in terms of precip should be quiet in this period with only slight chances PoPs forecast to account for weak disturbances in the mid-levels. Precip/TSTM chances will be hindered by a decent cap/warm temperatures aloft. Thursday Night through Saturday: A weak reprieve in temperatures is expected on Fri as a weak front passes early Fri. 850 hPa temperatures are relatively milder, peaking into the ~24-28 C range on Fri. Timing with the front could be an issue with respect to temperatures -- with a slower/weaker passage supporting warmer temperatures in the forecast. In the late Thursday to Saturday time period there were some different in the evolution of the 500 hPa ridge that become more apparent. The GFS is a little faster in moving the high westward to the four corners region while the ECMWF is slower, keeping the 500 hPa high in the vicinity of TX and OK. Current thinking is that a middle ground approach between the two is the most likely. In general, the weather pattern supports more above normal temperatures across the forecast area at the end of the extended range on Friday and Saturday. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1148 PM CDT Sat Jul 16 2016 Vfr conditions the next 24 hrs for the klbf and kvtn terminals. There will be a chance for thunderstorms after 00z...although they are expected to remain west of the terminals. && .FIRE WEATHER... Issued at 327 PM CDT Sat Jul 16 2016 Upper level ridging is forecast to amplify atop the plains early next week...promoting high temperatures in the upper 90s to lower 100s Wednesday and Thursday. The ridge axis will begin to partially breakdown to the east with the approach of an Pac NW upper low on Tuesday. The low will induce cyclogenesis off the high plains...which will provide for return southerly flow. Despite the abnormally warm high temperatures...daily minimum relative humidity will be held largely in check by high dewpoints. The dryline will mix east each day...it is possible for sub 20% RH during peak heating west of highway 61 Wednesday and Thursday but elsewhere RH values should remain at 25% or higher. Although diurnal mixing will be strong during the hot spell...weak momentum aloft associated with the ridge will help keep wind gusts largely below 20 mph. The best shot at convective storms comes Monday evening as a disturbance rides the top of the building ridge. PWATS and storm motion would support decent rainfall early next week. 10-100 hour fuels over the eastern Panhandle have a lower fuel moisture than at this point in 2012...which is concerning. I would expect those values to increase some with the widespread rain yesterday...but with the hot spell...those fuels will once again trend lower. ERCs across the eastern Panhandle have increased above the 90% threshold. ERCs and heavy fuels across nw Nebraska are doing slightly better...but are showing a discouraging trend. The heavy fuels and ERCs across the central Sandhills are near average for the time of year. The latest status on the 1 hour fuels across the eastern Panhandle and northwest Nebraska is that the those grasses are curing...but not yet ready to support large fire growth. && .LBF Watches/Warnings/Advisories... None. && SHORT TERM...Taylor LONG TERM...ET AVIATION...Roberg FIRE WEATHER...Jacobs
Hazardous weather outlook, Jul 16, 9:12 PM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 912 PM CDT SAT JUL 16 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-180215- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 912 PM CDT SAT JUL 16 2016 /812 PM MDT SAT JUL 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A FEW STRONG TO SEVERE STORMS REMAIN POSSIBLE TONIGHT NORTH OF A LINE FROM VALENTINE THROUGH ONEILL. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN CONCERNS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH MONDAY NIGHT. THOUGH WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...AN ISOLATED SEVERE STORM CANNOT BE RULED OUT. HOT TEMPERATURES ARE EXPECTED WEDNESDAY THROUGH FRIDAY. THE COMBINATION OF HEAT AND HUMIDITY...MAY LEAD TO AFTERNOON HEAT INDEX READINGS OF 100 TO 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) ROBERG
In the hours before
Special weather statement, Jul 17, 2:51 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 251 AM CDT SUN JUL 17 2016 NEZ006-008-009-170830- KEYA PAHA NE-BROWN NE-ROCK NE- 251 AM CDT SUN JUL 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KEYA PAHA... NORTHERN BROWN AND NORTHWESTERN ROCK COUNTIES UNTIL 330 AM CDT... AT 251 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JOHNSTOWN...OR 12 MILES NORTHWEST OF AINSWORTH...MOVING EAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AINSWORTH...BASSETT...LONG PINE...JOHNSTOWN... THOMAS CREEK STATE WILDLIFE MANAGEMENT AREA... BOBCAT STATE WILDLIFE MANAGEMENT AREA...MEADVILLE...ANTELOPE PEAK... KELLER PARK STATE RECREATION AREA AND PINE GLEN STATE WILDLIFE REFUGE. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 183 BETWEEN MILE MARKERS 177 AND 210. HIGHWAY 20 BETWEEN MILE MARKERS 226 AND 261. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4257 10017 4275 10016 4280 9949 4249 9949 TIME...MOT...LOC 0751Z 272DEG 28KT 4266 10005 BUTTLER
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:51 AM CDT | Special Weather Statement | LBF | Keya Paha | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.